Kentucky, 2016

Flood and Damaging Wind in Kentucky, May 11, 2016

May 11, 2016 · NWS JKL · 2 events in 2 counties and zones

A complex of storms developed across far western Kentucky and lower Indiana during the evening ahead of an approaching cold front and upper level disturbance. As these storms moved east, they bowed out into a line as strong outflow winds developed on their backside.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A complex of storms developed across far western Kentucky and lower Indiana during the evening ahead of an approaching cold front and upper level disturbance. As these storms moved east, they bowed out into a line as strong outflow winds developed on their backside. This line along with its associated damaging winds moved through portions of Jackson County just before midnight local time.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 3:55 AM EST, 28 minutes earlier.

Area forecast discussion, May 11, 3:55 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
455 AM EDT WED MAY 11 2016

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 344 AM EDT WED MAY 11 2016

LATEST WV IMAGERY SHOWS MAIN SHORTWAVE TROUGH LIFTING
NORTHEASTWARD INTO MICHIGAN AND THE GREAT LAKES WITH CONVECTIVE
CLUSTER/COLDER CLOUD TOPS PUSHING EAST-SOUTHEAST INTO EAST
TENNESSEE. THERE IS ALSO A SUBTLE UPPER LEVEL SHORTWAVE EVIDENT
IN WATER VAPOR THAT HAS RE-ENHANCED SOME OF THE CONVECTION IN
SOUTHEAST KENTUCKY. THIS SHORTWAVE IS BEGINNING TO LIFT OFF TO THE
NORTHEAST SO WE SHOULD SEE A REDUCTION IN CONVECTION/SHOWER
ACTIVITY OVER THE NEXT COUPLE OF HOURS.

AFTER THE EARLY MORNING CONVECTION PUSHES OUT OF THE AREA...THERE
SHOULD BE A LULL IN PRECIPITATION AT LEAST THROUGH THIS MORNING
AND EARLY AFTERNOON AS SOME WEAK RIDGING BUILDS INTO THE AREA.
HOWEVER...THERE WILL STILL BE ENOUGH INSTABILITY IN PLACE THAT
SOME SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON
AND EVENING. THOUGH...THERE DOESN/T APPEAR TO BE MUCH FORCING SO
EXPECT COVERAGE AND INTENSITY TO BE MUCH LESS THAN TUESDAY/S
STORMS.

ON THURSDAY...AN UPPER LEVEL TROUGH WILL DIG EAST SOUTHEAST ACROSS
THE GREAT LAKES BRINGING A COLD FRONT INTO KENTUCKY. RAIN AND
THUNDERSTORM CHANCES WILL INCREASE THROUGHOUT THE DAY THURSDAY AS
THE SYSTEM APPROACHES THE REGION. THE FRONT IS PROGGED TO MOVE
THROUGH EASTERN KENTUCKY THURSDAY NIGHT INTO FRIDAY MORNING. TEMPERATURES
BOTH DAYS WILL WARM INTO UPPER 70S AND LOW 80S BUT A COOL DOWN
WILL BE ON THE WAY HEADING INTO THE WEEKEND.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 455 AM EDT WED MAY 11 2016

ACTIVE WEATHER REMAINS IN THE FORECAST THROUGH EARLY NEXT WEEK.
THE MODELS ARE IN GOOD AGREEMENT WITH A PROGRESSIVE FLOW PATTERN
BECOMING MORE AMPLIFIED ACROSS THE CONUS BY THE LATTER HALF OF THE
PERIOD.

A COLD FRONT WILL MOVE THROUGH THE AREA THURSDAY NIGHT...WITH
WIDESPREAD RAINFALL EXPECTED. STRONGER STORMS WILL BE A
POSSIBILITY IN THE EVENING...BEFORE THESE LIKELY WEAKEN WITH THE
LOSS OF INSTABILITY.

A FEW SHOWERS MAY LINGER ACROSS THE FAR SOUTHEAST INTO
FRIDAY...BEFORE A BRIEF DRY SPELL ENSUES THROUGH FRIDAY EVENING.
DEEPER TROUGHING ASSOCIATED WITH AN UPPER LEVEL LOW SPIRALING
ACROSS EASTERN CANADA WILL BRING COOLER CONDITIONS TO THE OHIO AND
TENNESSEE VALLEYS THIS WEEKEND...WITH HIGHS DROPPING BACK INTO THE
60S FOR MOST LOCATIONS. SOME SHOWER ACTIVITY ASSOCIATED WITH A
PASSING SHORT WAVE TROUGH WILL MOVE BACK IN BY SATURDAY...WITH
ANOTHER TRANSIENT HIGH PRESSURE KEEPING THINGS DRY FROM SATURDAY
NIGHT INTO SUNDAY MORNING.

ANOTHER BAROCLINIC ZONE WILL EVENTUALLY SET UP ACROSS THE LOWER
MISSISSIPPI VALLEY BY EARLY NEXT WEEK...WITH THE ECMWF AND GFS IN
BETTER AGREEMENT WITH THE POSITION THIS GO AROUND. A FEW SHOWERS
OR STORMS MAY AFFECT THE REGION SUNDAY NIGHT INTO MONDAY...HOWEVER
THE BETTER RAIN CHANCES WILL HOLD OFF UNTIL MONDAY NIGHT INTO
TUESDAY. HIGHS WILL RETURN TO NEAR SEASONAL NORMALS BY EARLY NEXT
WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 153 AM EDT WED MAY 11 2016

THE SEVERE THUNDERSTORM THREAT HAS ENDED BUT HEAVY RAIN SHOWERS
AND THUNDERSTORMS CONTINUE TO PUSH ACROSS THE FORECAST AREA EARLY
THIS MORNING. THIS HAS IMPACTED ALL OF THE TAF SITES SO KEPT
MENTION OF VCTS IN THE TAFS FOR AT LEAST THE NEXT FEW HOURS WITH
GENERALLY MVFR CONDITIONS. IFR VISIBILITIES AND CEILINGS WILL BE
POSSIBLE WITH ANY HEAVIER RAIN SHOWER OR STORM. ONCE THE RAIN
PASSES...EXPECT CIGS TO DEGRADE WITH BR OR FG POSSIBLE AS LOW
LEVELS REMAIN SATURATED. MAY SEE ADDITIONAL RAIN SHOWERS/STORMS
BUILD IN AS WELL. WINDS WILL BE LIGHT AT OR UNDER 10 KNOTS THROUGH
THE PERIOD.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JVM
LONG TERM...GEOGERIAN
AVIATION...JVM
Hazardous weather outlook, May 11, 3:08 AM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
408 AM EDT WED MAY 11 2016

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BROADHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...MIDDLESBORO...PINEVILLE...CUMBERLAND...HARLAN...
SANDY HOOK...WEST LIBERTY...PAINSVILLE...CAMPTON...SALYERSVILLE...
PRESTONSBURG...WHEELWRIGHT...BEATTYVILLE...JACKSON...HINDMAN...
PIPPA PASSES...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...
JENKINS...WHITESBURG...INEZ...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
408 AM EDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES THURSDAY. SOME OF THE
STORMS COULD BE STRONG...ESPECIALLY THURSDAY AFTERNOON AND
EVENING.

THUNDERSTORMS WILL ALSO BE POSSIBLE MONDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE...HAIL...OR
FLOODING.

JVM/GEOGERIAN

In the hours before

Local storm report, May 10, 10:40 PM EST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1140 PM EDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             1 SW CORBIN             36.93N 84.12W
05/10/2016  M1.00 INCH       WHITLEY            KY   911 CALL CENTER

            QUARTER SIZE HAIL IN THE GORDON HILL AREA.

&&

DSTAMPER
Special weather statement, May 10, 11:27 PM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1227 AM EDT WED MAY 11 2016

KYZ068-079-080-110500-
ROCKCASTLE-LAUREL-PULASKI-
1227 AM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT ROCKCASTLE...LAUREL...PULASKI...

AT 1226 AM EDT...A STRONG THUNDERSTORM WAS OVER HOGUE...OR NEAR
SOMERSET...MOVING EAST AT 45 MPH.

WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERSET...SCIENCE HILL...PULASKI COUNTY PARK...VOX...HAZEL PATCH...BUNCH...
BENT...BERNSTADT...VALLEY OAK...SOMERSET PULASKI AIRPORT...HANSFORD...
GRADE...ELIHU...LEVEL GREEN...ROCKCASTLE SPRINGS...SHOPVILLE...HOGUE...
RUTH...GAULEY AND HOLLY BAY REC. AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 47 AND
56.
 KENTUCKY HIGHWAY 80 IN LAUREL COUNTY BETWEEN MILE MARKERS 1 AND 6.
 KENTUCKY HIGHWAY 80 IN PULASKI COUNTY BETWEEN MILE MARKERS 17 AND
40.
 LOUIS B. NUNN PARKWAY

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM EDT FOR
SOUTH CENTRAL KENTUCKY.

&&

LAT...LON 3724 8472 3733 8417 3696 8420 3704 8477
      3720 8477
TIME...MOT...LOC 0426Z 270DEG 39KT 3714 8467

GEOGERIAN
Local storm report, May 11, 12:42 AM EST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
142 AM EDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             BEATTYVILLE             37.58N 83.71W
05/10/2016  M1.00 INCH       LEE                KY   TRAINED SPOTTER

            WRIST SIZED LIMBS DOWNED. ESTIMATED 45 TO 50 MPH WINDS.

0700 PM     TSTM WND DMG     ST. HELENS              37.58N 83.65W
05/10/2016                   LEE                KY   911 CALL CENTER

            POWER LINES AND TREES DOWN ON HIGHWAY 52.

0709 PM     TSTM WND DMG     4 WSW IRVINE            37.67N 84.04W
05/10/2016                   ESTILL             KY   911 CALL CENTER

            TREE DOWN ON DUG HILL ROAD

0724 PM     TSTM WND DMG     CAMPTON                 37.74N 83.55W
05/10/2016                   WOLFE              KY   911 CALL CENTER

            TREES DOWN IN CITY LIMITS.

0724 PM     HAIL             CAMPTON                 37.74N 83.55W
05/10/2016  E0.88 INCH       WOLFE              KY   911 CALL CENTER

0724 PM     TSTM WND DMG     3 NE CAMPTON            37.77N 83.51W
05/10/2016                   WOLFE              KY   911 CALL CENTER

            TREES DOWN AT ROCKY BRANCH.

0725 PM     TSTM WND GST     3 ESE STANTON           37.83N 83.81W
05/10/2016  E50.00 MPH       POWELL             KY   TRAINED SPOTTER

0742 PM     HAIL             TOLIVER                 37.81N 83.46W
05/10/2016  M1.00 INCH       WOLFE              KY   NWS EMPLOYEE

0755 PM     HAIL             1 WSW CLOVER BOTTOM     37.49N 84.17W
05/10/2016  E0.25 INCH       JACKSON            KY   CO-OP OBSERVER

0810 PM     HAIL             SANDGAP                 37.48N 84.09W
05/10/2016  E0.75 INCH       JACKSON            KY   911 CALL CENTER

            LAW ENFORCEMENT REPORTED DIME SIZED HAIL.

0812 PM     TSTM WND GST     MURPHYFORK              37.83N 83.42W
05/10/2016  E0.00 MPH        MORGAN             KY   911 CALL CENTER

            ROOFS OFF HOMES ON MURPHY FORK ROAD.

0815 PM     HAIL             CLAYHOLE                37.47N 83.30W
05/10/2016  E0.25 INCH       BREATHITT          KY   NWS EMPLOYEE

            SPOUSE REPORTED HAIL.

0820 PM     TSTM WND DMG     CRESSMONT               37.53N 83.79W
05/10/2016                   LEE                KY   911 CALL CENTER

            TREES DOWN ON CRESSMONT ROAD AND TODDS ROAD.

0837 PM     HAIL             DECOY                   37.50N 83.09W
05/10/2016  E1.25 INCH       KNOTT              KY   PUBLIC

            REPORT VIA SOCIAL MEDIA

0842 PM     HAIL             CLAYHOLE                37.47N 83.30W
05/10/2016  E1.00 INCH       BREATHITT          KY   PUBLIC

            REPORT VIA SOCIAL MEDIA

0844 PM     HAIL             SALYERSVILLE            37.75N 83.06W
05/10/2016  E0.25 INCH       MAGOFFIN           KY   FIRE DEPT/RESCUE

0924 PM     HAIL             DWARF                   37.34N 83.13W
05/10/2016  E0.25 INCH       PERRY              KY   TRAINED SPOTTER

            PEA SIZE HAIL ON HIGHWAY 80 AT KNOTT AND PERRY COUNTY
            LINE.

0945 PM     HAIL             DRIFT                   37.48N 82.75W
05/10/2016  E1.25 INCH       FLOYD              KY   PUBLIC

            REPORT VIA SOCIAL MEDIA

1131 PM     HAIL             HIGHTOP                 37.03N 84.19W
05/10/2016  M1.00 INCH       LAUREL             KY   TRAINED SPOTTER

1139 PM     HAIL             1 SW CORBIN             36.93N 84.12W
05/10/2016  M1.00 INCH       WHITLEY            KY   911 CALL CENTER

            QUARTER SIZE HAIL IN THE GORDON HILL AREA.

&&

JCG
Special weather statement, May 11, 1:04 AM EST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
204 AM EDT WED MAY 11 2016

KYZ080-085>087-116-110645-
LAUREL-KNOX-WHITLEY-BELL-CLAY-
204 AM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT LAUREL...KNOX...WHITLEY...
BELL...CLAY...

AT 203 AM EDT...A STRONG THUNDERSTORM WAS OVER MCHARGUE...OR 9 MILES
SOUTH OF LONDON...MOVING EAST AT 50 MPH.

WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BARBOURVILLE...DORTHAE...GREEN ROAD...DISHMAN SPRINGS...BLACKWATER...
GIRDLER...MOORE HILL...SPRULE...COTTONGIN...BERTHA STATION...CARY...
EMMANUEL...HAVEN...BRUSH CREEK...MCHARGUE...CANE CREEK...ARTEMUS...CANNON...
EROSE AND INDIAN CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 25 AND
36.
 U.S. HIGHWAY 25 EAST IN BELL COUNTY NEAR MILE MARKER 18.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 1 AND 26.
 U.S. HIGHWAY 25 EAST IN LAUREL COUNTY BETWEEN MILE MARKERS 0 AND 2.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3693 8417 3710 8409 3705 8354 3704 8355
      3704 8353 3701 8352 3675 8363
TIME...MOT...LOC 0603Z 288DEG 43KT 3699 8404

GEOGERIAN
Special weather statement, May 11, 1:38 AM EST, 2 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
238 AM EDT WED MAY 11 2016

KYZ083>085-110745-
WAYNE-WHITLEY-MCCREARY-
238 AM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...WHITLEY...MCCREARY...

AT 237 AM EDT...A STRONG THUNDERSTORM WAS OVER PARMLEYSVILLE...OR 12
MILES SOUTHEAST OF MONTICELLO...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HOLLYHILL...CO-
OPERATIVE...PINE KNOT...GREAT MEADOWS CAMPSITES...AYERS...BLUE HERON...
ZION HILL...SAXTON...BARRIER...MOUNT PISGAH...ROCKEYBRANCH...
PARMLEYSVILLE...GRIFFIN...COOPERSVILLE...STRUNK...RED ASH...STEARNS AND
JELLICO.

THIS INCLUDES INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE
MARKERS 1 AND 3.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3661 8484 3677 8477 3663 8408 3659 8410
TIME...MOT...LOC 0637Z 281DEG 29KT 3668 8474

GEOGERIAN
Special weather statement, May 11, 1:39 AM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
239 AM EDT WED MAY 11 2016

KYZ084>087-110745-
KNOX-WHITLEY-BELL-MCCREARY-
239 AM EDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT KNOX...WHITLEY...BELL...
MCCREARY...

AT 238 AM EDT...A STRONG THUNDERSTORM WAS OVER CUMBERLAND FALLS S.P....
OR 9 MILES NORTHWEST OF WILLIAMSBURG...MOVING EAST AT 35 MPH.

WINDS UP TO 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSBURG...BARBOURVILLE...PINEVILLE...MIDDLESBORO...DIXIE...CALVIN...
NEVISDALE...FRAKES...CLATE...DISHMAN SPRINGS...SWANPOND...FABER...SUTTONS
MILL...KING...CARY...PONZA...WOFFORD...BRUSH CREEK...CLIO AND PACKARD.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 75 IN EAST CENTRAL KENTUCKY BETWEEN MILE MARKERS 8 AND
22.
 U.S. HIGHWAY 25 EAST IN BELL COUNTY BETWEEN MILE MARKERS 1 AND 18.
 U.S. HIGHWAY 25 EAST IN KNOX COUNTY BETWEEN MILE MARKERS 1 AND 4...
AND BETWEEN MILE MARKERS 9 AND 10.

&&

LAT...LON 3675 8442 3692 8437 3683 8356 3663 8361
      3662 8364 3658 8369
TIME...MOT...LOC 0638Z 281DEG 29KT 3682 8431

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 114 km away, was scanning. The volume nearest the first event began at 09:21 UTC.

Open the radar archive at this moment

Event by event

1 flood, 1 thunderstorm wind. Local standard time, as filed.

Flood, Pulaski

When
May 11, 4:23 AM EST to 5:23 AM EST
Where
Pulaski County, 0.88 mi NW of Shopville to 0.77 mi WNW of Shopville
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.160, -84.480

A creek was out of its banks and surrounding a residence in Shopville.

Thunderstorm Wind, Jackson

When
May 11, 10:30 PM EST to 10:45 PM EST
Where
Jackson County, 0.56 mi E of Olin to 1.17 mi ESE of Arvel
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.351, -83.970

Dispatch relayed reports of multiple trees down in Olin along Highway 290 and near Old Orchard on Highway 587.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627332, 624495.